Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2017, 5:00 PM EDT for Lucas County, Ottawa County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 23, 2017, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lucas County, OH, Ottawa County, OH
The radar
The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WUUS51 KCLE 232100
SVRCLE
OHC095-123-232145-
/O.NEW.KCLE.SV.W.0104.170723T2100Z-170723T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
500 PM EDT SUN JUL 23 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ottawa County in northwestern Ohio...
Northeastern Lucas County in northwestern Ohio...
* Until 545 PM EDT
* At 500 PM EDT, a severe thunderstorm was located near Oregon, or 12
miles east of Toledo, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Port Clinton, Put-In-Bay, Oregon, Northwood, Oak Harbor, Genoa,
Elmore, Catawba Island, Millbury, Marblehead, Rocky Ridge, Clay
Center, Reno Beach, Williston and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 8336 4154 8292 4157 8288 4172 8281
4162 8278 4159 8280 4158 8278 4159 8276
4157 8277 4154 8272 4150 8271 4146 8302
4146 8334 4150 8335 4150 8341 4162 8342
4162 8344
TIME...MOT...LOC 2100Z 303DEG 17KT 4163 8333
HAIL...<.75IN
WIND...60MPH
$$
Sefcovic1 follow-up statement
370
WWUS51 KCLE 232124
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
524 PM EDT SUN JUL 23 2017
OHC095-232133-
/O.CAN.KCLE.SV.W.0104.000000T0000Z-170723T2145Z/
Lucas OH-
524 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4163 8314 4154 8292 4158 8287 4172 8281
4164 8278 4159 8280 4152 8271 4150 8272
4146 8299 4146 8334 4150 8335 4150 8341
4157 8342 4158 8341
TIME...MOT...LOC 2123Z 291DEG 22KT 4165 8300 4159 8308 4157 8328
$$
OHC123-232145-
/O.CON.KCLE.SV.W.0104.000000T0000Z-170723T2145Z/
Ottawa OH-
524 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR OTTAWA COUNTY...
At 523 PM EDT, severe thunderstorms were located along a line
extending from 9 miles west of Put-In-Bay to 6 miles northeast of Oak
Harbor to near Genoa, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Port Clinton, Put-In-Bay, Oak Harbor, Genoa, Elmore, Catawba Island,
Millbury, Marblehead, Rocky Ridge and Clay Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Erie, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4163 8314 4154 8292 4158 8287 4172 8281
4164 8278 4159 8280 4152 8271 4150 8272
4146 8299 4146 8334 4150 8335 4150 8341
4157 8342 4158 8341
TIME...MOT...LOC 2123Z 291DEG 22KT 4165 8300 4159 8308 4157 8328
HAIL...<.75IN
WIND...60MPH
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:25 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 23, 3:25 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 325 PM EDT Sun Jul 23 2017 .SYNOPSIS... A broad trough across the lower Great Lakes will linger into Monday afternoon. High pressure will then be able to build across the region and bring lower humidity for the first part of the work week. The next cold front will move northwest to southeast across the area on Thursday. && .NEAR TERM /THROUGH MONDAY NIGHT/... A very humid airmass is in place with an upper level trough swinging through the Great Lakes. A nearly stationary front is draped from northwest PA west-southwestward to near Akron then westward to near the Findlay area. The only real noticeable difference along this front remains the light northerly winds on the north side and the southwesterly winds south of the front. There continues to be no noticeable difference in temperatures or dewpoints across this front. For this reason, forcing along this stationary front will be weak. Some marginal instability has developed across western Ohio early this afternoon. A few storms have developed along the front near and southeast of Findlay as of 3 PM, but the storms remain weak with only heavy rain. As we head deeper into the afternoon and evening hours we will see storms become more widespread along this boundary. This will be thanks to a 700mb short-wave trough moving through and greater instability (on the order of 1000-1200 J/KG MLCAPE). Additionally, we will likely see some storms move southeast into the area from Lower Michigan. These storms are forming along another weak boundary in that area and should maintain themselves as they head southeast into northwest Ohio, likely after 4 to 5 pm. Overall parameters for severe weather this afternoon and evening continue to be marginal at best. The 0-2 KM shear is only around 15 knots with 20-30 knots of 0-6 KM shear. Low and mid- level lapse rates are around 7 C/KM. This suggests that multi- cell clusters will be the primary form of convection. With this we would expect any storm that is able to strengthen enough to be capable of producing gusty winds, some hail (generally less than 1 inch), and very heavy rainfall. Not out of the question that a storm or two could become severe. The threat for showers and storms will come to and end from west to east this evening into tonight. We could still see a few lingering showers continue through the overnight hours across far northeast Ohio into northwest Pennsylvania. One last shortwave trough will move through the area Monday. This could trigger a few more showers and storms throughout the afternoon hours, though coverage is not expected to be too great thanks to a large capping inversion that will be in place. The best chance will be across eastern Ohio into Pennsylvania. It may just be more showers than anything on Monday with only a slight chance for a few rumbles of thunder. Highs tomorrow afternoon will reach the upper 70s. High pressure starts moving in from the west Monday night and will set the stage for dry weather with lower humidity. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Cooler conditions in the wake of another front will be in place on Tuesday with high pressure building in from the north. Wrap around moisture and diurnal heating will keep skies in the east partly cloudy with highs only reaching the low to mid 70s. Western areas will not cool as much and will experience more sun so highs closer to 80 are likely. Surface high pressure builds overhead Tuesday night then southeast on Wednesday. At same time a ridge will build aloft before being suppressed by the next trough approaching the Great Lakes region. Wednesday will trend warmer as the flow shifts around to the southwest with temperatures rebounding back up to the lower and mid 80s. Delayed the next threat of showers and storms until late Wednesday night into Thursday as the front slowly moves south into the area. Moisture advection from the southwest with the front sinking down from the north will provide a favorable opportunity for showers and thunderstorms. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Surface stationary front still progged to settle in across the area by Friday morning. Surface low pressure is progged to move east across the Tennessee Valley region to the Carolina coast by Saturday night. The storm system will have some pretty good moisture associated with it but the bulk of the moisture is expected to remain well south of the forecast area. A weak area of high pressure will build east across the area Saturday night into Sunday. Warm air advection ahead of the low pressure system will give way to some cooler air as the low pressure moves southeast of the area and high pressure builds in. && .AVIATION /18Z Sunday THROUGH Friday/... Showers and storms will develop this afternoon across the area. A mix of VFR/MVFR conditions are expected outside of storms with IFR/LIFR conditions expected in any thunderstorm. Storms can contain strong and variable winds. Most convection should be done in the west by 00Z and the east by 02Z or so. KERI could see a few lingering showers through the night. Some fog will likely develop tonight along with low ceilings. There may be a brief break of VFR conditions by late morning before afternoon CU develop and everywhere returns to MVFR CIGs. This should happen by 15-16Z tomorrow. OUTLOOK...Non-VFR in early morning fog/mist may continue during the first half of the week. Non-VFR in thunderstorms with a cold front Thursday. && .MARINE... A weakly defined cold front across central lower Michigan will move south across Lake Erie overnight with a secondary cold front pushing south across the lake Monday night. Winds will increase to 10-15 knots out of the west northwest tonight. Winds will shift to the north Monday evening and increase to 15-20 knots. Given the onshore flow will be close to needing a Small Craft Advisory Monday night. High pressure will build in from the north on Tuesday with winds shifting to the northeast and gradually decreasing to 10 knots or less late. Good marine conditions expected Wednesday with light winds shifting around to the southwest. Another cold front will push south across the lake Thursday night into Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Mottice NEAR TERM...Mottice SHORT TERM...KEC LONG TERM...Lombardy AVIATION...Mottice MARINE...KEC/Lombardy
Hazardous weather outlook, Jul 23, 3:56 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 356 PM EDT Sun Jul 23 2017 LEZ061-147>149-167>169-OHZ012-036>038-047-089-PAZ001-002-242000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lake-Marion- Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 356 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-OHZ003-006>011-013-014-017>023-027>033-PAZ003- 242000- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Ashtabula Inland-Hancock- Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning- 356 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low, however, some strong storms are possible along a few boundaries across portions of central and northern Ohio and into inland northwest Pennsylvania. Heavy rain, strong winds, and marginally severe hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 4:36 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
436 PM EDT SUN JUL 23 2017
OHZ003-006>008-232130-
Wood-Ottawa-Sandusky-Lucas-
436 PM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...NORTHWESTERN
SANDUSKY...CENTRAL WOOD AND LUCAS COUNTIES...
At 433 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luna Pier to 8 miles north of
Swanton. Movement was southeast at 25 mph. The strongest storm with
winds 50 MPH was moving along the lake shore. The storms are
expected to be across central Wood into southern Ottawa County and
northwest Sandusky County by 530 PM.
Wind gusts up to 50 mph are possible with these storms.
If you are at the shore of Lake Erie, consider taking cover to
protect yourself from the dangers associated with thunderstorms.
This includes strong gusty winds and cloud to ground lightning.
Locations impacted include...
Toledo, Bowling Green, Port Clinton, Kelleys Island, Put-In-Bay,
Perrysburg, Oregon, Sylvania, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Gibsonburg, Genoa, Woodville, Holland,
Weston, Elmore and Maumee.
LAT...LON 4172 8387 4173 8339 4166 8321 4175 8313
4176 8308 4172 8309 4172 8313 4165 8318
4154 8293 4167 8285 4164 8277 4157 8277
4162 8274 4159 8272 4159 8267 4157 8276
4150 8267 4150 8270 4130 8388
TIME...MOT...LOC 2033Z 317DEG 20KT 4177 8342 4170 8393
LombardyThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:16 AM EDT | River Flood Warning | CLE | Marion | 48 hr |
| Jul 23, 3:50 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jul 23, 4:36 PM EDT | Special Weather Statement | CLE | Lucas, Ottawa, Wood | 54 min |
| Jul 23, 5:25 PM EDT | Special Weather Statement | CLE | Marion | 50 min |
| Jul 23, 5:40 PM EDT | Special Marine Warning | CLE | 95 min | |
| Jul 23, 5:42 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Ottawa, Sandusky | 32 min |
| Jul 23, 5:46 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 36 min |
| Jul 23, 6:08 PM EDT | Special Weather Statement | CLE | Holmes, Knox, Marion, Morrow | 67 min |
| Jul 23, 6:26 PM EDT | Areal Flood Advisory | CLE | Ashland, Holmes, Knox, Marion, Morrow, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.